MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Model Number 9735542
Medical Device Problem Codes Thermal Decomposition of Device (1071); Insufficient Heating (1287)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding a thermal therapy system being used during a soft tissue ablation (neuro) procedure.It was reported that at the first trajectory/first ablation, after a few seconds, the temperature around the fiber suddenly dropped.Instead of an ellipsoid shape, the heat distribution was much smaller and more circular after the temperature drop.It was noted that the probable cause of the issue was that when the fiber was removed from the catheter, the fiber tip was charred.There was a reported delay to the procedure of one hour or longer.There was no reported impact to the patient.
 
Additional Manufacturer Narrative
G2: this event occurred in france, see e1-e3.H3, h6: no products have been returned to medtronic for analysis.Codes b17, c20, and d15 are applicable.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H2) additional information was added to b5.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received stating that only when removing the fiber the burn was noticed.Since the insertion method is clearpoint the health care professional (hcp) did not want to risk destroying the sterile environment leaning in and pulling out the fiber to check (if not needed).They only checked with the laser in standby mode if they could see a red light coming out from a possible breakage at the clearpoint tower/before the tower.Since they still got a heating effect only after a few ablations they realized it must be a burned fiber.After log9 the table was moved to the back of the scanner and the laserfiber was removed from the catheter.At this time it was confirmed that the fiber was burned.The hcp decided though to leave the old catheter in place and only put in a new fiber (log10-12).After log12 the patient was moved out to the back again and the catheter/new fiber was removed.A new catheter was then introduced with that fiber into trajectory2.The removed catheter which hosted the burned fiber before did not show any leakage (checked with running saline flow).There was no obvious charring visible but there might have been some charred spots inside the catheter at the front part the manufacturer representative (rep) stated.The rep suspected the burned fiber after reviewing the video at log3 minute 3:35-4:07 since there suddenly the length of the temperature zone changes and they had the feeling it did not fit the shape of a 10mm fiber anymore.Also given that the elongated heat spread in the trajectory with the new fiber looks much bigger (log10).But the rep only checked this after the case and did not check the raw data at all.The rep cannot exclude fiber movements since due to the sterile environment they did not check the blue cap fixating the laser fiber in place.Since clearpoint recommended a contrast scan in the morning for their planning/drilling the site discussed it as an off-label workflow, and they decided to give half the dose they would normally administer.Between the contrast scan and the laser ablation there should be a time span of around 3 hours at this site (it¿s the first 3d t1 scan in the clearpoint protocol; before they scan the tower alignment).This would be and unfortunate outcome of affecting the accuracy of the damage estimate.That would explain in part the persistent majority of pink damage estimate pixels.The site was informed about the off-label indication but did not mention the accuracy of the damage model.They discussed it but decided that the washout time should be between 2-6 hours so decided they prefer security in planning.
 
Additional Manufacturer Narrative
H3) the software team reviewed the complaint and found that this was not a software issue.A series of off-label procedures and user errors led to an inaccurate interpretation of the reported issue being the result of a faulty fiber.Log analysis shows that although the fiber showed burning, it likely occurred after a not efficient contact between the catheter and brain tissue when ablating for long periods of time and the repetition of laser ablations over the same location with relatively short cooling periods, thus not following labeling procedures.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer (Section G)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
7635265677
MDR Report Key20481617
Report Number1723170-2024-03200
Device Sequence Number20899744
Product Code GEX
UDI-Device Identifier00763000402082
UDI-Public00763000402082
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K081656
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9735542
Device Catalogue Number9735542
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer04/02/2025
04/23/2025
Initial Report FDA Received Date10/18/2024
Supplement Report FDA Received Date04/04/2025
04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale